Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 42, NWS Springfield, MO

June 25, 1997Crawford County, Kansas; Barton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 25, 1997, 7:18 PM CDT for Crawford County, Kansas; Barton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 7:18 PM CDT (00:18 UTC)
Expired
Jun 25, 1997, 11:20 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Crawford County, KS, Barton County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 260018
FFWSGF
KSC037-MOC011-260420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT WED JUN 25 1997

* FLASH FLOOD WARNING FOR
  CRAWFORD COUNTY - SOUTHEASTERN KANSAS
  BARTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1120 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LIGHTNING AND COW CREEK IN CRAWFORD COUNTY KS
  HIGHWAY M EAST 2 MILES SOUTH OF RTE 160 IN BARTON COUNTY
  PITTSBURG KS
  LAMAR

* CAUSE AND EFFECT
  AT 710 PM...MODERATE TO HEAVY RAINFALL CONTINUES TO FALL...
  AND AS IT DOES LOCALIZED FLASH FLOODING IS EXPECTED.

* FORECAST CONDITIONS
  STORMS ARE MOVING TO THE EAST AT 10 TO 15 MPH...AND CONTINUE
  TO DEVELOP TO THE WEST.  RAINFALL AMOUNTS OF 1 TO 2 INCHES
  CAN BE EXPECTED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY!!!  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:50 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 25, 2:50 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED JUN 25 1997

MAIN FCST CHALLENGE TONIGHT WIL BE POPS.

16Z SURFACE MAP HAS TROUGH EXTENDING FROM NORTHEAST MISSOURI TO WEST
CENTRAL MISSOURI THROUGH THE HARRISON MO AREA INTO SOUTHEAST KANSAS.
STRONG STORMS HAVE BEGUN TO FIRE UP ALONG THIS BOUNDARY IN WEST CENTRAL
MISSOURI. ADAP SHOWS STRONG MOISTURE CONVERGENCE ALONG THIS BOUNDARY AS
IT HEADS SLOWLY SOUTHEAST INTO SOUTHERN MISSOURI WHERE DEWPOINTS ARE IN
THE 70S. SURFACE BASED LI'S NOW -10 OVER SOUTHERN MISSOURI AS WELL.
VISIBLE SATELLITE LOOP SHOWS DEVELOPING STORMS AS WELL AS THICKENING CU
FIELD OVER SOUTHWEST MISSOURI AHEAD OF THE TROUGH INDICATING RELATIVELY
DEEP MOISTURE FOR THE TROUGH TO WORK WITH. WEAK VORTICITY CENTER ALSO
SEEN IN EXTREME NW MISSOURI AND NE KANSAS WITH VORTICITY TROUGH
EXTENDING INTO EASTERN KANSAS. IN ADDITION TO STRONG STORMS WITH
TROUGH...ANOTHER SLOW MOVING STORM IN SOUTHEAST OREGON COUNTY DEVELOPED
EARLY THIS AFTERNOON IN A LOW LEVEL CONVERGENCE AREA WHICH EXTENDS FROM
SOUTH CENTRAL MISSOURI INTO ARKANSAS BUT IS FINALLY WEAKENING ATTM.
MODELS STILL IN BASIC AGREEMENT MOVING THIS TROUGH INTO SOUTHERN
MISSOURI TONIGHT. NGM A BIT SLOWER THAN THE ETA IN MOVING TROUGH
THROUGH THE AREA AND BASED ON CURRENT TRENDS I PREFER THIS SOLUTION.
COOLER AIR...WHICH IS WELL BEHIND THE PREFRONTAL TROUGH...WILL PROBABLY
NOT MAKE MUCH HEADWAY THROUGH THE CWA. TROUGH WILL GET HUNG UP OVER THE
OZARKS AND SE KANSAS BEFORE GRADUALLY WASHING OUT ON THURSDAY. BEST
CHANCE FOR SEVERE WEATHER WILL BE WITH SURFACE HEATING SINCE UPPER
DYNAMICAS ARE RELATIVELY WEAK THIS FAR SOUTH. WITH GOOD MOISTURE
AVAILABLE...LOCALLY HEAVY RAINS POSSIBLE.

INCREASING CLOUD COVER OVER THE CWA TONIGHT WILL KEEP MIN TEMPERATURES
UP A BIT. CLOUD COVER SHOULD HANG AROUND SOUTHERN MISSOURI THURSDAY AS
FRONT/TROUGH HANGS UP KEEPING HIGH TEMPERATURES A FEW DEGREES COOLER
THAN PREVIOUS DAYS.

MY THOUGHTS..
JLN/AIZ...MSTLY CLOUDY. 60% OF SHOWERS AND THUNDERSTORMS. LOW AROUND
70. LIGHT WIND.

SGF/VIH...MSTLY CLOUDY. 50% OF SHOWERS AND THUNDERSTORMS. LOW UPPER 60S.
LIGHT WIND.

UNO...BECOMING MOSTLY CLOUDY WITH 50% CHANCE OF SHOWERS AND
THUNDERSjTORMS...MAINLY AFTER MIDNIGHT. LOW AROUND 70. LIGHT WIND.

CCF:

SGF EB 069/084 066/088 069 26631
JLN EB 070/085 068/090 071 26531

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:39 PM CDTSevere Thunderstorm WarningSGFGreene51 min

Nearby

Flash Flood Warnings in Kansas, 1997Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.